U.S. doctors online nowAsk doctors free
Augusta, KY
A 19-year-old female asked:

I have been taking paxil (paroxetine) for around a week now. the only side effect i have experienced is insomnia like restlessness throughout my body. normal?

3 doctor answers6 doctors weighed in
Dr. Robert Woods
Psychiatry 31 years experience
Rare Side Effect: Glaxosmithklein, the maker of Paxil (generic paroxetine), reports akathesia (internal restlessness) as a rare side effect. Incidence of insomnia is 13%. Most side effects resolve in 7 to 10 days. Insomnia can often be eliminated by changing the timing of the dose. One should always contact their md to report any persistent side effects and never make any changes without talking to their physician.
Dr. Alan Cohen
40 years experience
Paxil (paroxetine): Yes, very common side effect of this class of antidepressants called ssris. I usually recommend reducing the dosage, adjusting gradually as tolerated, if tolerable. I also rx a low dose of a benzodiazepine , minor tranquilizer, such as ativan, (lorazepam) on a temporary basis, to relieve the agitation. Beta blockers have also helped for this side effect. It does generally go away over time.
Dr. Alan Cohen
Dr. Alan Cohen commented
undefined 40 years experience
Provided original answer
I recommend always consulting your treating physician in these matters. Online advice can never replace direct 1:1 medical care."
Jan 1, 2013
Dr. Alan Cohen
Dr. Alan Cohen commented
undefined 40 years experience
Provided original answer
Contrary to the PDR,, I see much higher incidence rates of this side effect. I don't use the PDR for this Information.
Jan 1, 2013
Dr. Alan Ali
Dr. Alan Alianswered
Psychiatry 33 years experience
Paxil (paroxetine): Dr. Cohen response is viable, but please talk to your prescribing doctor first.
Last updated May 7, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.